Alert archive / Alabama / Special Weather Statements in 2023

Special Weather Statement, NWS Mobile, AL

August 9, 2023Crenshaw County, Alabama

NWS Mobile, AL issued this special weather statement at Aug 9, 2023, 3:16 PM CDT for Crenshaw County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2023, 3:16 PM CDT (20:16 UTC)
Expired
Aug 9, 2023, 4:00 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Hail
0.25 in
Wind
40

County Crenshaw County, AL

The radar

The Ft Rucker radar (KEOX), 86 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2023-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2023-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-282 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

173 
WWUS84 KMOB 092016
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
316 PM CDT Wed Aug 9 2023
 
ALZ058-092100-
Crenshaw AL-
316 PM CDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRENSHAW COUNTY THROUGH
400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rutledge, or 9 miles west of Luverne, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Luverne, Rutledge, and Petrey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3165 8635 3171 8645 3177 8644 3178 8645
      3181 8645 3197 8623 3196 8619 3193 8618
      3189 8617 3186 8618 3183 8618 3181 8620
      3179 8620 3179 8615 3171 8615
TIME...MOT...LOC 2016Z 237DEG 17KT 3169 8642 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

MM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:51 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 9, 12:51 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1251 PM CDT Wed Aug 9 2023

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 1251 PM CDT Wed Aug 9 2023

VFR conditions are expected to prevail for the next 24 hours. A
few showers and storms may be possible over interior portions of
the region during the afternoon hours which could bring brief
reductions in visibility and ceilings. Dry conditions are
otherwise expected for the evening and overnight hours.
Southwesterly winds, possibly gusting up to 15-20 knots at times,
will diminish by the evening hours. /96

&&

.NEAR TERM...
(Now through Thursday)
Issued at 1251 PM CDT Wed Aug 9 2023

A strong upper level shortwave trough moving southeast from over
the Plains to the Southeast today shifts an upper level ridge over
the Gulf of Mexico southwest a bit as another upper level
shortwave over the Southeast moves off. Post system northerly low
level flow behind the first shortwave system moves south over the
Southeast, with the most southerly push being east of the forecast
area, leaving a band of higher moisture along with a residual
surface boundary over the forecast area this morning (precipitable
h20 values of 2.0"-2.2"). A surface ridge stretching west over
the Gulf becomes better organized as the upper ridge shifts
southwest, bringing a more organized southwesterly flow to the
Southeast along with a band of drier air moving northeast across
the forecast area beginning late this afternoon through tonight.

Ahead of the drier air, isolated rain showers have formed mainly
over coastal portions of the forecast area in the hours before
sunrise this morning. Am expecting these showers to decrease as
the boundary layer increases with rising temperatures this
morning. Isolated afternoon showers and thunderstorms are
possible, mainly over the northeastern half of the forecast area
as the drier air begins to move in from the southwest. With this
drier air centered southwest to northeast over land portions of
the forecast area Thursday, any rain chances are expected to be
either south or north, with guidance indicating mainly over and
south of the coast for our forecast area.

Temperature see little change Thursday from today, with the shift
in the upper ridge over the Gulf small along with better heating
Thursday due to the drier airmass moving over the forecast area
Thursday. High temperatures are expected to range from the mid 90s
to around 100 each day. Heat Indices are expected to top out in
the 106 to 113 range each day, with only a small drop in surface
dewpoints due to good boundary layer moisture remaining over the
forecast area. Tonight, temperatures are expected to range from
the low 70s over northeastern portions of the forecast area to
around 80 along the coast.

A low risk of rip currents today will become more moderate
Thursday as a more organized southwesterly flow combines with an
increasing tidal cycle. /16

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      79  96  80  98  79  98  78  98 /   0  20  10  30  10  40  10  40
Pensacola   81  96  82  97  81  98  79  97 /   0  30  10  40  20  40  20  40
Destin      83  93  84  94  82  95  81  95 /  10  30  10  40  20  40  20  40
Evergreen   75  99  77  99  75 100  74  99 /   0  10  10  40  30  40  20  40
Waynesboro  76  98  77  98  75  99  76  98 /   0  10  10  30  10  30  10  40
Camden      75  95  76  95  74  96  75  96 /  10  10  10  30  20  40  20  40
Crestview   75  98  77  99  75 100  75  99 /   0  20   0  40  30  40  20  50

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT this evening for ALZ051>060-261>266.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for ALZ051>060-
     261>266.

FL...Heat Advisory until 7 PM CDT this evening for FLZ201>206.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for FLZ201>206.

MS...Heat Advisory until 7 PM CDT this evening for MSZ067-075-076-078-
     079.

     Heat Advisory from 10 AM to 7 PM CDT Thursday for MSZ067-075-076-
     078-079.

GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Aug 9, 3:16 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
316 PM CDT Wed Aug 9 2023

ALZ058-092100-
Crenshaw AL-
316 PM CDT Wed Aug 9 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CRENSHAW COUNTY THROUGH
400 PM CDT...

At 316 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Rutledge, or 9 miles west of Luverne, moving
northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Luverne, Rutledge, and Petrey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3165 8635 3171 8645 3177 8644 3178 8645
      3181 8645 3197 8623 3196 8619 3193 8618
      3189 8617 3186 8618 3183 8618 3181 8620
      3179 8620 3179 8615 3171 8615
TIME...MOT...LOC 2016Z 237DEG 17KT 3169 8642

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

MM

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:06 AM CDTHeat AdvisoryMOBBaldwin, Butler, Choctaw, Clarke, Conecuh, Covington and 6 more40 hr

Nearby

Special Weather Statements in Alabama, 2023Every special weather statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.